Back to Browse Journals » Clinical Interventions in Aging » Volume 2 » Issue 4

Review of long-term adverse effects associated with the use of chemically-modified animal and nonanimal source hyaluronic acid dermal fillers

Authors Paul C Edwards, John E Fantasia

Published 15 January 2008 Volume 2007:2(4) Pages 509—519


Paul C Edwards1, John E Fantasia2

1Associate Professor (Clinical), Department of Periodontics and Oral Medicine, Pathology and Oncology, University of Michigan School of Dentistry, Ann Arbor MI, USA; 2Chief, Division of Oral Pathology, Department of Dental Medicine, Long Island Jewish Medical Center, New Hyde Park, NY, USA

Abstract: Although only recently introduced, chemically-modified hyaluronic acid dermal fillers have gained widespread acceptance as “redefining” dermal fillers in the fields of dermatology and cosmetic facial surgery. Although hyaluronic acid-based dermal fillers have a low overall incidence of long term side effects, occasional adverse outcomes, ranging from chronic lymphoplasmacytic inflammatory reactions to classic foreign body-type granulomatous reactions have been documented. These long-term adverse events are reviewed.

Keywords: hyaluronic acid, Restylane®, Hylaform®, injectable dermal filler, foreign body reaction, granuloma

Download Article [PDF] 

Creative Commons License This work is published by Dove Medical Press Limited, and licensed under Creative Commons Attribution - Non Commercial (unported, v3.0) License. The full terms of the License are available at Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. Permissions beyond the scope of the License are administered by Dove Medical Press Limited. Information on how to request permission may be found at:

Readers of this article also read:

Review of the treatment of acute coronary syndrome in elderly patients

Maan Jokhadar, Nanette K Wenger

Clinical Interventions in Aging 2009, 4:435-444

Published Date: 17 November 2009

Backward disequilibrium in elderly subjects

Patrick Manckoundia, France Mourey, Dominic Pérennou, Pierre Pfitzenmeyer

Clinical Interventions in Aging 2008, 3:667-672

Published Date: 5 December 2008

Psychotherapeutic intervention by telephone

Erika Mozer, Bethany Franklin, Jon Rose

Clinical Interventions in Aging 2008, 3:391-396

Published Date: 6 June 2008

Polypharmacy: Misleading, but manageable

Reamer L Bushardt, Emily B Massey, Temple W Simpson, Jane C Ariail, Kit N Simpson

Clinical Interventions in Aging 2008, 3:383-389

Published Date: 6 June 2008

Teriparatide in the management of osteoporosis

Donald Bodenner, Carolyn Redman, Ann Riggs

Clinical Interventions in Aging 2007, 2:499-507

Published Date: 15 January 2008

The challenge of supporting care for dementia in primary care

Malaz Boustani, Cathy Schubert, Youcef Sennour

Clinical Interventions in Aging 2007, 2:631-636

Published Date: 15 January 2008

Effects of intergenerational Montessori-based activities programming on engagement of nursing home residents with dementia

Michelle M Lee, Cameron J Camp, Megan L Malone

Clinical Interventions in Aging 2007, 2:477-483

Published Date: 15 October 2007

Heart failure and cognitive impairment: Challenges and opportunities

George A Heckman, Christopher J Patterson, Catherine Demers, Joye St.Onge, Irene D Turpie, Robert S McKelvie

Clinical Interventions in Aging 2007, 2:209-218

Published Date: 15 July 2007